Wyoming, 2021Winter Weather in Wyoming, April 9, 2021
April 9, 2021 · NWS CYS · 1 event in 1 county or zone
Light snowfall and slick conditions on Interstate 80 contributed to a tractor-trailer driver to lose control of their vehicle on the morning of April 9th just west of Laramie. The tractor-trailer exited the roadway colliding with a fence and guardrail before coming to a stop in adjacent pond.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snowfall and slick conditions on Interstate 80 contributed to a tractor-trailer driver to lose control of their vehicle on the morning of April 9th just west of Laramie. The tractor-trailer exited the roadway colliding with a fence and guardrail before coming to a stop in adjacent pond. Driver suffered minor injuries but was wearing their seatbelt. Wyoming State Highway Patrol investigating if driver's speed was contributing factor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 3:23 AM MST, 15 minutes earlier.
Area forecast discussion, Apr 9, 3:23 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
423 AM MDT Fri Apr 9 2021
.SHORT TERM...(Today through Saturday Night)
Issued at 333 AM MDT Fri Apr 9 2021
Latest radar loop was showing a band of heavy snow showers moving
through areas just north of I-80 between Arlington and Wheatland.
We will need to keep an eye on this band as it continues to push
southeast this morning. The RAP is showing about 200j/kg of Cape
with this band with the Snow Squall Parameter around 3 to 4. The
HRRR is even dropping the visibility below 1/4 mile for a short
time with these bands which could affect the morning commute. By
mid morning, we should see the drier air push into the area due to
good subsidence in place. Wind speeds will continue to be quite
strong especially in the southern panhandle where some gusts up to
50 mph may be possible in response to strong pressure rises and
potential vorticity advection. Wind speeds should begin to settle
down tonight as the surface high builds into the Nebraska
panhandle.
The models are in fairly good agreement in showing a fairly
distinct shortwave moving through Montana and the Canadian
Providences. Ahead of this shortwave, gap winds may become quite
strong across Arlington due to decent subsidence and tightening
height gradients. We bumped wind speeds around Arlington to
reflect this potential. Meanwhile, another strong cold front is
expected to surge through the forecast area on Saturday night into
Sunday and bring more gusty northwest winds along with some snow
showers.
.LONG TERM...(Sunday through Thursday)
Issued at 333 AM MDT Fri Apr 9 2021
Snow showers should begin to dissipate fairly quickly on Sunday
morning behind the cold front. As a result, another cool day is in
store for the area. The rest of the week is looking very
unsettled. The models are advertising the departing shortwave
strengthening over the northern Plains with another shortwave
diving south into the northwest U.S. Then a strong ridge is
progged to build over the Canadian Providences and may set the
stage for that shortwave over the northwest to develop into a
closed low. The model solutions are starting to converge on the
closed low solution. However, the main question will be how much
eastward progression will take place. The ECMWF/ECMWF Ensembles
are holding this closed low further west, while the GFSv16 is
pushing it further east which is a typical behavior of the GFS.
However, the GFSv16 seems to handle things a bit better than
previous versions. The GFSv16 starts bringing the snow into areas
along and west of the Laramie as early as Tuesday. This goes
along with the GEFS ensembles as well, but I am a bit skeptical
that things may start that early, and are leaning more towards the
ECMWF solution which has a bit slower arrival. We will have to
keep an eye on things as things continue to evolve.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1130 PM MDT Thu Apr 8 2021
Cold front moving through the area will shift winds to the north.
Latest HRRR showing lowering ceilings with snow behind the front.
Based forecast off the HRRR with IFR conditions in snow at KRWL
and KAIA. Will need to watch KCDR and adjust as needed based on
observations trends.
&&
.FIRE WEATHER...
Issued at 333 AM MDT Fri Apr 9 2021
Strong northwest winds will continue through the day as high
pressure builds into the area. Dewpoints will continue to drop
steadily through the day and cause relative humidities to sink
into the 20 to 25 percent range this afternoon. We may have to
keep an eye on the potential for critical fire weather conditions
in the Nebraska panhandle this afternoon if dewpoints drop lower
than expected. Meanwhile, another upper level disturbance is
expected to move through the Montana/Canadian Providences on
Sunday and cause another front to push through the area. Ahead of
this front, it will be quite breezy across Wyoming on Saturday,
especially around the Arlington area, but wind speeds will be much
lighter over the Nebraska panhandle where fuels are ready. This
period may need to watched as well, because relative humidities
will be much lower than today.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...REC
LONG TERM...REC
AVIATION...GCC
FIRE WEATHER...REC
Hazardous weather outlook, Apr 9, 3:33 AM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Fri Apr 9 2021
WYZ101>119-101045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Fri Apr 9 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A band of snow showers will move through parts of southeast
Wyoming this morning. This may cause slick roadways during the
morning commute.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some significant
snowfall to parts of the area starting as early as Tuesday and
continue through Thursday.
NEZ002-003-019>021-054-055-095-096-101045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
433 AM MDT Fri Apr 9 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Near critical fire weather conditions will be possible this
afternoon.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some snowfall to
the area starting as early as Wednesday and continue through
Friday.
.Spotter information statement...
Winter Weather, Laramie Valley
- When
- April 9, 3:38 AM MST to 8:05 AM MST
- Where
- Laramie Valley forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Light snowfall and slick conditions on Interstate 80 contributed to a tractor-trailer driver to lose control of their vehicle west of Laramie around 6:24 AM MST. The tractor-trailer exited the roadway colliding with a fence and guardrail before coming to a stop in adjacent pond. Driver suffered minor injuries but was wearing their seatbelt. Wyoming State Highway Patrol investigating if driver's speed was contributing factor. Area CoCoRaHs observers measured around Laramie half of inch of new snowfall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Florida, April 9 to 10, 2021$900,000 · EF2 · 30 events
- Hail and Damaging Wind in Texas, April 9, 2021$21 million · 3 in hail · 52 events
- Tornadoes and Flash Flooding in Mississippi, April 9 to 10, 2021$1.3 million · EF1 · 63 events
- Hail and Damaging Winds in Louisiana, April 9, 20211 death · 2.75 in hail · 22 events
- Hail in West Virginia, April 9, 20211 death · 1.75 in hail · 3 events
- Flash Flood and Hail in Mississippi, April 9 to 10, 20211 injured · $65,000 · 1.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, April 9, 2021$69,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, April 9, 2021$69,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Missouri, April 9, 2021$56,000 · 1.75 in hail · 16 events
- Tornado and Hail in Arkansas, April 9, 2021$5,000 · EF1 · 23 events
- Hail and Lightning Strike in Tennessee, April 9, 2021$50,000 · 1.25 in hail · 7 events
- Hail in Oklahoma, April 9, 2021$5,000 · 2.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942106.